Some neuroendocrine tumours (NETs) produce too much of a hormone-like substance called serotonin. This is more common in NETs of the small bowel, large bowel or appendix. It can cause a collection of symptoms called carcinoid syndrome.
Symptoms of carcinoid syndrome can include:
- the skin on your face and upper chest feeling hot and changing colour (flushing), ranging from pink to purple.
- wheezing (similar to asthma)
- tiredness (fatigue).
Drugs called somatostatin analogues are used to treat carcinoid syndrome. The most common ones are octreotide and lanreotide. You have them along with other treatments for NETS. They stop the body producing too much hormone.
Your doctor or nurse may give you advice about managing the symptoms of carcinoid syndrome. This can include:
- avoiding things that trigger flushing, such as certain foods or alcohol
- having less fibre in your diet to help control diarrhoea.
It may be helpful to keep a note of anything that triggers flushing. You can see a dietitian for advice on how changes to your diet can help.
It can be a serious condition. But there are precautions your doctors will take to help prevent it happening. For example, they check you carefully for any signs during medical procedures and treatment such as surgery.
Sometimes, both serotonin and another substance the NET produces (called tachykinin) can affect the heart. This can cause carcinoid heart disease. The main symptoms are:
- swollen ankles.
Always see your GP if you develop these symptoms or if they get worse.